The deaths of two heroin users, a recent one in England and another one last December in Germany, may be linked by anthrax.
Tests carried out at the United Kingdom’s Health Protection Agency (HPA) and Germany’s Robert Koch Institute (RKI) and Friedrich-Loeffler Institute (FLI) on the strain of anthrax isolated from a heroin user who died in Germany in mid December have shown it is indistinguishable from strains isolated from as many as 19 anthrax cases in Scotland.
According to the HPA, this suggests that the anthrax contamination in both countries, thought to originate in the heroin supply, could share a common source. This could suggest that the contamination of the heroin may have occurred prior to distribution of the heroin in Scotland and Germany, however it does not offer definitive proof.
Nor have all the dots been connected back down to England where the HPA and the National Health Service have confirmed the death of a drug injecting heroin user in was Blackpool from anthrax.
The death was the second case of anthrax seen in an injecting drug user in England, the first announced in London on Feb. 5th. The two cases in England are similar to the nineteen in Scotland since December 2009 and one in Germany. Similarities to the cases in Scotland suggest that the heroin, or a contaminated cutting agent mixed with the heroin, is the likely source of infection.
“We are working closely with NHS Blackpool to monitor the situation,” says Professor Qutub Syed, HPA’s North West director. “I’d like to reassure people that the risk to the general population, including close family members of the deceased, is negligible. It is extremely rare for anthrax to be spread from person to person and there has been no evidence of a significant risk being passed associated with the current situation in Scotland.”
Dr Arif Rajpura, NHS’s public health director for Blackpool, said: “While public health investigations are ongoing, it must be assumed that all heroin in the North West carries the risk of anthrax contamination. I urge all heroin users to be extremely alert to the risks and to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills or a severe headache or breathing difficulties, as early antibiotic treatment can be lifesaving.
“Heroin users are strongly advised to cease taking heroin by any route, if at all possible, and to seek help from their local drug treatment services. This is a very serious infection for drug users and prompt treatment is crucial.
“Drug injecting is an extremely risky and dangerous practice and users are vulnerable to a wide range of infectious diseases, both from the action of piercing the skin, as well as contaminants in the drugs that they use.”
Blackpool is located 110 miles south of England’s border with Scotland.© Food Safety News